RECENTLY, Dote et al. 1described in Japanese patients a novel type of cardiomyopathy, the Takotsubo syndrome, an entity that resembles an acute myocardial infarction with normal coronary arteries.
Because early left ventriculography or echocardiography reveals peculiar wall motion abnormalities and a balloon-shaped left ventricle, this syndrome was named Takotsubo, the name of a traditional Japanese octopus pot with a wide base and a tapered top.1–3
We describe a case with postoperative apical ballooning of the left ventricle, the Takotsubo cardiomyopathy. Because this syndrome may mimic an acute myocardial infarction, early diagnosis and appropriate treatment is crucial.
A 55-yr-old woman was scheduled to undergo cataract extraction surgery. Her medical history revealed type 2 diabetes mellitus treated with diet, hyperlipidemia, and chronic myeloid leukemia in remission. She had no history or symptoms of coronary disease or heart failure, and her functional capacity was good.
The patient was premedicated with 0.25 mg sublingual brotizolam, and as usual, retrobulbar anesthesia was planned. However, after arrival in the operating room, the patient was extremely stressed, and she asked for general anesthesia.
General anesthesia was induced with fentanyl, propofol, and rocuronium. Because of a grade 3 Cormack-Lehane laryngoscopic view, the patient’s trachea was intubated only on the second attempt, with optimal external laryngeal manipulation. Anesthesia was maintained with nitrous oxide in oxygen and isoflurane. A second aliquot of fentanyl was also administered. The procedure lasted 45 min. During surgery, all of the vital functions monitored remained within normal limits. The patient was hemodynamically stable throughout the procedure. At the end of surgery, with a train-of-four ratio greater than 0.8, the effect of the muscle relaxants was reversed, but the impression was that the patient was not ready for extubation. Therefore, she was transferred intubated to the postanesthesia care unit, where extubation was performed 10 min later. Fifteen minutes after extubation, for an unapparent reason, the patient’s oxyhemoglobin saturation decreased to 88%, she became apneic, and emergency orotracheal reintubation was performed. She had no signs of partial “curarization,” opioid overdose, or laryngospasm. A 12-lead electrocardiogram showed sinus tachycardia (heart rate, 120 beats/min) precordial ST-segment elevation, and QT- segment prolongation. A tentative diagnosis of myocardial ischemia was made, a cardiologic consult was obtained, and the patient was transferred to the cardiac catheterization laboratory. The coronary arteries were normal angiographically, and left ventriculography revealed moderate dysfunction (ejection fraction, 40%) of the left ventricle and apical ballooning (figs. 1 and 2). The creatine phosphokinase-MB fraction and troponin were normal. There were no signs of heart failure, and the chest radiograph was normal. A diagnosis of Takotsubo cardiomyopathy was made. Transthoracic echocardiography performed 8 h later showed normal global and regional left ventricular function. Throughout the patient’s hospitalization in the coronary care unit, there were no reports of chest pain. The patient’s trachea was extubated 1 day later. Treatment with furosemide and captopril was initiated because of mild symptoms of congestive heart failure. Five days later, the patient was discharged home with normal echocardiography and normal cardiac function.
Typically, Takotsubo syndrome occurs in 62- to 75-yr-old women who present with chest pain at rest (33–71%), although dyspnea and syncope as initial symptoms are not uncommon.4
The proposed Mayo criteria (all must be met) for diagnosis of transient left ventricular apical ballooning syndrome include the presence of transient left ventricular apical akinesis or dyskinesis, absence of obstructive coronary disease, new electrocardiographic abnormalities, and absence of concurrent conditions such as head trauma, intracranial bleeding, pheochromocytoma, myocarditis, and hypertrophic cardiomyopathy.4All of these criteria were fulfilled in our patient, who had a perioperative stressful event and developed acute myocardial dysfunction without significant coronary artery pathology.
The electrocardiographic findings of this syndrome reveal ST-segment elevation, inverted T waves, and prolonged PR and QT intervals2–6with patent coronary arteries even during the hyperacute phase. Similar electrocardiographic changes occurred in our patient. The cardiac enzymes are usually normal or only slightly above the upper limit of normal,2,5,6as was the case with our patient. In vascular surgical patients, an abnormal but low postoperative level of cardiac troponin I may herald the development of delayed myocardial infarction.7
Excessive discharge of catecholamines with activation of cardiac catecholamine receptors in the left ventricle and discrepancy in the distribution of sympathetic nerve endings and their receptors could explain the wall motion abnormalities.4,6
The intense physical or psychological stress that precedes transient apical ballooning syndrome could be the triggering factor for the acute dynamic subaortic or midventricular obstruction causing apical ischemia.3Complications of Takotsubo syndrome include left heart failure, cardiogenic shock in extreme cases, dynamic intraventricular obstruction with acute mitral regurgitation, ventricular arrhythmias, left ventricular mural thrombosis, left ventricular free-wall rupture, and death.4However, the overall prognosis of this syndrome seems to be favorable.4
This is the first report of anesthesia-related transient left ventricular apical ballooning in a non-Japanese patient undergoing general anesthesia. All three previous case reports from Japan had no specific trigger for development of postoperative Takotsubo cardiomyopathy and resolved within a few days.9–11In our case, the transient ballooning was preceded by electrocardiographic changes that mimicked an acute myocardial infarction. Preoperative psychological stress, hypoxemia, laryngoscopy, and reintubation might have caused a catecholamine surge with the consequent development of Takotsubo cardiomyopathy. This transient disorder is managed by supportive therapy.12,13Severe left ventricular dysfunction should be treated with load reduction (even using intraaortic balloon counterpulsation).13The left ventricular outlet obstruction is treated with β blockers, whereas phenylephrine, a pure α-adrenergic agonist, can reduce the transient intraventricular dynamic gradient.12,13Our patient had a typical benign course and was treated with diuretics and captopril because of mild congestive heart failure. In patients in whom this syndrome has been previously documented, β blockers along with heavy premedication are administered preoperatively. The perioperative β blockade should be instituted according to the American College of Cardiologists–American Heart Association guidelines.14For induction of anesthesia, the patient may benefit from a dose-dependent myocardial depression produced by inhalational anesthetic agents. Direct laryngoscopy should be brief, to minimize activation of sympathetic nervous system.
In summary, we describe a case with postoperative apical ballooning of the left ventricle, Takotsubo cardiomyopathy that mimicked an acute myocardial infarction, supposedly caused by excessive perioperative catecholamine release. Patients who develop signs of acute perioperative myocardial infarction should undergo emergency coronary angiography, even if Takotsubo syndrome is suspected, to exclude coronary artery occlusion.
The authors thank Polina Kleiman, M.D. (Resident, Department of Anesthesia, Wolfson Medical Center, Holon, Israel, affiliated with the Sackler School of Medicine, Tel Aviv University, Israel), for her help in the management of this case.